Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

I've recently read the following line in an interesting paper:

It is well-known that the cohomology ring of a flag variety $G/B$ is isomorphic to the quotient ring of the ring of polynomial functions on the Cartan sub algebra $\frak{h}$ by the ideal generated by the fundamental invariants $f_1 , . . . , f_r, r = $rank$({\frak h})$, of the Weyl group W, i.e. $$ H^∗(G/B,{Q}) \simeq {\text Sym}_Q{\frak h}^∗/(f_1, . . . , f_r). $$

I would like to ask:

(1) Does this result extend to other fields, i.e. the complex and real case?

(2) What is a good understandable reference for learning about this result?

share|improve this question
1  
There is a lot of related discussion along with references in a previous question 21651. In your question (2), the word "understandable" of course means different things to different people, so it's good to look at various treatments. –  Jim Humphreys Nov 7 '12 at 14:46
    
P.S. Keep in mind that the concrete treatments by Fulton and Manivel focus on the most classical framework of Lie type $A$, where the Weyl group is a symmetric group, while Borel (and Hiller) give a more comprehensive treatment in the language of Lie groups or algebraic groups and Weyl groups. –  Jim Humphreys Nov 7 '12 at 18:11
    
Jim's link: mathoverflow.net/questions/21651 –  Allen Knutson Nov 8 '12 at 3:09
add comment

1 Answer

(1) Assuming you are referring to the coefficient field for your cohomology theory, then yes, the result immediately extends to $\mathbb{R}$ and $\mathbb{C}$ coefficients.

(2) Two sources are Fulton's Young Tableaux (Chapters 9 and 10) and Manivel's Symmetric Functions, Schubert Polynomials, and Degeneracy Loci (Chapter 3). Both of these sources assume a basic knowledge of and familiarity with algebraic geometry.

Edit: The original source for the result is a paper of Armand Borel, Sur la cohomologie des espaces fibrés principaux et des espaces homogènes de groupes de Lie compacts, Ann. of Math. (2) 57, (1953), 115–207.

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.